Michigan, 2014Winter Weather in Michigan, March 24 to 25, 2014
March 24 to 25, 2014 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow developed over higher terrain south of Marquette in the early morning of the 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow developed over higher terrain south of Marquette in the early morning of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 24, 6:06 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Mar 24, 6:06 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
706 PM EDT MON MAR 24 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM EDT MON MAR 24 2014
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL RIDGE OVER
WRN NOAM AND A TROUGH FROM HUDSON BAY THROUGH MUCH OF THE ERN CONUS.
AN UPSTREAM SHORTWAVE TROUGH AND ASSOCIATED ARCTIC COLD FRONT
EXTENDED FROM NEAR JAMES BAY TO FAR NW MN. TO THE NORTH OF THE FRONT
19Z TEMPS ONLY RANGED FROM 0F TO 5F. AT THE SFC...WRLY LOW LEVEL
FLOW PREVAILED AHEAD OF THE FRONT WITH ONLY SCT-BKN DIURNAL CU/SC
OVER UPPER MICHIGAN.
TONIGHT...AS THE SHORTWAVE TROUGH AND COLD FRONT MOVE ACROSS THE NRN
GREAT LAKES SOME WEAK Q-VECT CONV...SFC-700 MB MOISTENING AND LOW
LEVEL CONV SHOULD SUPPORT SCT LIGHT SNOW SHOWERS OR FLURRIES...PER
UPSTREAM OBS. THE GREATEST PCPN CHANCES AND POTENTIAL FOR SOME LIGHT
ACCUMULATIONS OF AN INCH OR LESS IS EXPECTED DOWNWIND FROM LAKE
SUPERIOR WHERE EVEN SMALL GAPS IN THE ICE COVER WILL ADD
HEAT/INSTABILITY. UPSLOPE FLOW INTO THE HIGHER TERRAIN WILL ALSO
PROVIDE ADDITIONAL SUPPORT FOR THE PCPN. LOOK FOR MIN TEMPS MAINLY IN
THE SINGLE DIGITS ABOVE ZERO BUT A FEW BLO ZERO READINGS ARE POSSIBLE
OVER THE EASTERN INTERIOR FCST AREA WHERE WINDS WILL BE LIGHTER AHEAD
OF THE FRONT IN THE EVENING.
TUESDAY...AS HIGH PRESSURE AND SUBSIDENCE BUILD INTO THE WRN
LAKES...THE 850-700 MB MOISTURE DEPARTS AND WINDS BACK TO
WRLY...EXPECT THE PCPN TO DIMINISH WITH ONLY A LIGHT DUSTING OF
ACCUMULATION AT MOST. WITH 925/850 MB TEMPS ONLY TO AROUND
-16/-22C...TEMPS WILL STRUGGLE THROUGH THE MID TEENS...MORE THAN 20
DEGREES BELOW SEASONAL AVERAGES.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 438 PM EDT MON MAR 24 2014
THE EXTENDED PORTION OF THE FORECAST IS TRENDING TOWARDS A MORE
ACTIVE AND SPRING LIKE PATTERN.
A HIGH PRESSURE RIDGE MOVING OVER THE UPPER GREAT LAKES REGION TO
START THE PERIOD WILL LEAD TO ANOTHER VERY COLD NIGHT ACROSS THE
UPPER GREAT LAKES REGION ON TUESDAY NIGHT. THERE ARE SOME CONCERNS
FOR CLOUDS LINGERING...BUT WITH THE VERY LIMITED OPEN WATER ON LAKE
SUPERIOR WOULD THINK THERE IS A LACK OF SUPPORT FOR LAKE ENHANCED
CLOUDS TO LINGER. THUS...WOULD EXPECT CLEARING SKIES AND A DECENT
OPPORTUNITY FOR RADIATIONAL COOLING WITH WINDS BECOMING LIGHT.
SINCE PWAT VALUES ARE AROUND 30 PERCENT OF NORMAL...OPTED TO TREND
TEMPS DOWN (BASED OFF THE LAST TWO NIGHTS OF LOWS)...ESPECIALLY IN
THE TRADITIONAL INTERIOR COLD SPOTS. THIS PRODUCES LOWS BELOW ZERO
OVER PRETTY MUCH ALL OF THE U.P. AND IN THE TEENS BELOW ZERO OVER
THE INTERIOR. BASED OFF THE TRENDS IN THE LONGER RANGE
MODELS...THIS WILL LIKELY BE THE LAST REALLY COLD NIGHT ACROSS THE
REGION.
THE SURFACE RIDGE WILL QUICKLY SHIFT EAST OF THE AREA ON WEDNESDAY
AND ALLOW SOUTHERLY FLOW TO DEVELOP AHEAD OF THE LOW TAKING SHAPE
IN THE CENTRAL PLAINS. THIS SOUTHERLY FLOW WILL ALLOW TEMPERATURES
TO QUICKLY WARM INTO THE 20S (AIDED BY MORNING SUNSHINE). BUT HIGH
CLOUDS WILL BE QUICKLY STREAMING OVER THE AREA THROUGH THE DAY
AHEAD OF THE NEXT SYSTEM. COULD EVEN SEE A ISOLATED SHOWER OR TWO
DEVELOPING UNDER THE MID LEVEL WAA LATE IN THE AFTERNOON.
THE FIRST WAVE FROM THE SYSTEM WILL AFFECT THE AREA ON WEDNESDAY
NIGHT...AS A SURFACE TROUGH EXTENDING NORTHEAST FROM THE DEVELOPING
SURFACE LOW MOVES EAST OVER THE CWA. BROAD MID LEVEL WARM AIR
ADVECTION AND ISENTROPIC ASCENT ON THE 280-295K SFCS SHOULD LEAD TO
A SWATH OF LIGHT SNOW. AS WITH THE NEXT SYSTEM...MODELS VARY
SIGNIFICANTLY WITH THE STRENGTH AND LOCATION OF THIS AREA OF
SNOW. THE 12Z ECMWF IS THE FARTHEST NORTH (OVER LAKE SUPERIOR) AND
WEAKEST...12Z CANADIAN FARTHEST SOUTH (ACROSS THE U.P.) AND
STRONGEST...WHILE THE GFS IS IN BETWEEN. FELT THAT THE GFS WAS A
GOOD COMPROMISE BETWEEN THE SOLUTIONS AND FOLLOWED THAT FOR TIMING
AND SNOWFALL AMOUNTS. THAT GIVES A GENERAL 1-3 INCHES OF SNOW FOR
THE CWA (GREATEST NORTH THIRD) THROUGH 12Z THURSDAY.
NEXT WAVE OF PRECIP WILL ARRIVE AS THE LOW PULLS OUT OF THE CENTRAL
PLAINS AND THROUGH THE GREAT LAKES REGION. STILL SOME DIFFERENCES IN
THE EXACT TRACK/TIMING BUT AT LEAST INITIALLY THE MODELS ARE
CONSISTENT IN A TROUGH EXTENDING NORTH-NORTHEAST OVER WESTERN LAKE
SUPERIOR. AS FOR THE LOW...THE 12Z GFS CONTINUES TO MOVE THE LOW
THROUGH MUCH FASTER THAN THE 12Z GEM AND 12Z ECMWF (270MI/520MI
NORTHEAST AT 12Z FRIDAY RESPECTIVELY). THE 12Z GEM WAS MUCH FARTHER
TO THE NORTHWEST AND BROUGHT IN MUCH MORE WARM AIR (0C 850MB LINE IN
FAR WESTERN UPPER MICHIGAN AT 00Z FRIDAY). 12Z ECMWF...EVEN WITH
IT/S FARTHER SOUTHWEST LOW TRACK (THROUGH CENTRAL LOWER MI ON
FRIDAY) HAS THE 0C 925MB TEMP AREA SLIDING THROUGH SOUTHERN
UPPER MICHIGAN DURING THE DAY THURSDAY. THE GFS ON THE OTHER
HAND...MOVES THE LOW THROUGH SO FAST THAT THE WARM AIR DOESN/T HAVE
TIME TO PULL INTO THE AREA AND KEEPS IT AS ALL SNOW.
ESSENTIALLY...THESE DIFFERENCES ARE DUE TO THE HANDLING OF THE
DISTURBANCE THAT IS WELL OFFSHORE IN THE PACIFIC AND WON/T COME ON
SHORE UNTIL TUESDAY NIGHT. IT WILL PROBABLY BE 24-36HRS BEFORE THE
MODELS CAN LOCK INTO A SOLUTION...BUT FEEL A SEVERAL MEMBER
COMPROMISE IS REASONABLE (GEM/ECMWF FOR TIMING AND GFS/ECMWF/UKMET
FOR TRACK AND ECMWF FOR THERMAL PROFILE). FELT WEIGHTING MORE
HEAVILY TOWARDS THE ECMWF WAS WARRANTED BASED OFF THE CONSISTENCY
IN THE LOW TRACK WITH THE 00Z ENSEMBLE MEMBERS.
UNFORTUNATELY...THESE DIFFERENCE IN THE LOW TRACK AFFECT BOTH THE
PRECIPITATION TYPE FOR A PORTION OF THE AREA AND ALSO WHERE THE
HEAVIEST PRECIPITATION WILL BE LOCATED WITH THE DEFORMATION BAND ON
THE BACKSIDE OF THE LOW. AS THE LOW IS TAKING SHAPE ON
THURSDAY...SHOULD SEE A TROUGH SETTING UP OVER WESTERN LAKE SUPERIOR
AND WOULD EXPECT THE HEAVIEST PRECIPITATION TO BE OVER THE WESTERN
THIRD OF THE CWA AND THE WESTERN LAKE AS IT WILL BE ENHANCED BY
MID-LEVEL FGEN. OVER THE REST OF THE AREA AND ESPECIALLY THE SOUTH
CENTRAL...WOULD EXPECT THE WAA PRECIPITATION TO SHIFT OUT AND
DIMINISH AND POTENTIALLY CUT OUT THE DEEPER MOISTURE ON THURSDAY.
THIS COULD LEAD TO MORE OF A FOG/DRIZZLE PERIOD...BUT WITH THE
UNCERTAINTY WITH THE LOW TRACK WILL JUST KEEP THINGS AS SNOW WITH
RAIN MIXED IN AT TIMES. THEN AS THE LOW MOVES UP AND THROUGH THE
AREA...THE HEAVIER BAND OF PRECIP WILL SHIFT EAST ACROSS THE CWA
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. ALL IN ALL...THE
CONDITIONS WEDNESDAY NIGHT INTO FRIDAY MORNING WILL LIKELY LEAD TO A
PERIOD OF MESSY TRAVEL/COMMUTES AND WILL CONTINUE TO HIGHLIGHT IN
THE HWO.
BEHIND THE LOW...HIGH PRESSURE WILL SETTLE OVER THE AREA FOR FRIDAY
NIGHT AND INTO SATURDAY. 850MB TEMPS OF -12C ARE PRETTY MARGINAL
FOR ANY LAKE EFFECT IF POCKETS OF OPEN WATER DEVELOP ON LAKE
SUPERIOR...SO WILL GO WITH DRY CONDITIONS ON FRIDAY NIGHT. THE HIGH
WILL SHIFT EAST ON SATURDAY AND SOUTHERLY FLOW SHOULD LEAD TO HIGHS
IN THE 30S.
FOCUS THEN TURNS TO THE NEXT SERIES OF WAVES COMING FROM THE
WESTERN CONUS AND BRINGING ANOTHER UNSETTLED PERIOD TO THE AREA
THROUGH THE FIRST HALF OF NEXT WEEK. THE FIRST POTENTIAL WAVE LOOKS
TO RUN EAST ON THE U.S./CANADIAN BORDER ON SATURDAY NIGHT AND
SHOULD HAVE A LIMITED AFFECT ON THE LAND CWA. BEHIND THIS
WAVE...MUCH WARMER AIR WILL MOVE INTO THE AREA AND CURRENT
INDICATIONS ARE FOR TEMPERATURES TO BE AT OR EVEN SLIGHTLY ABOVE
NORMAL FOR SUNDAY. GFS CONTINUES TO SHOW ISSUES WITH SNOW COVER AND
SURFACE TEMPS...SO WILL LEVERAGE THE CANADIAN/ECMWF FOR HIGHS ON
SUNDAY. SHOULD SEE 40S OVER MUCH OF THE AREA (EXCEPT OVER THE EAST
WITH WINDS OFF LAKE MICHIGAN) AND THERE IS EVEN THE POTENTIAL FOR
SOME 50S ALONG THE WISCONSIN BORDER. THE NEXT SHORTWAVE AND COLD
FRONT WILL BE SHIFTING THROUGH THE AREA LATE SUNDAY AFTERNOON AND
SUNDAY NIGHT AND WITH THE EXPECTED THERMAL PROFILE...THAT
PRECIPITATION SHOULD MAINLY FALL AS RAIN. LIKE THE END OF THIS
WEEK...ANOTHER LOW TAKING SHAPE IN THE PLAINS STATES ON SUNDAY WILL
LIKELY MOVE THROUGH THE GREAT LAKES REGION ON MONDAY AND MONDAY
NIGHT...BRINGING ANOTHER WIDESPREAD PRECIPITATION EVENT TO THE AREA.
INITIAL THOUGH ON P-TYPE IS FOR A MIX INITIALLY AND TRANSITIONING TO
ALL SNOW THROUGH THE DAY/EVENING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 706 PM EDT MON MAR 24 2014
WITH THE PASSAGE OF A DISTURBANCE TONIGHT...SCT -SHSN WILL THEN
LIKELY DEVELOP AT KIWD/KSAW WITH POTENTIAL OF BRIEF MVFR VIS AT
TIMES...ESPECIALLY AT KIWD. BY LATE TONIGHT INTO TUE MORNING...THE
COMBINATION OF LOW LEVEL CONV AND UPSLOPE FLOW WILL BE ENOUGH TO
SUPPORT MVFR CIGS. WILL BE VFR CONDITIONS INTO THIS EVENING BEFORE
THE SNOW ARRIVES.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 415 PM EDT MON MAR 24 2014
A COLD FRONT WILL MOVE THROUGH THE NRN LAKES TONIGHT. BEHIND THE
FRONT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 15 TO 25
KT TONIGHT AND 20 TO 30 KTS ON TUESDAY...WITH THE HIGHEST GUSTS OVER
THE EASTERN HALF OF LAKE SUPERIOR. WINDS WILL QUICKLY DIMINISH
TUESDAY NIGHT AND WEDNESDAY AS ANOTHER HIGH PRESSURE RIDGE MOVES
OVER THE AREA. A LOW PRESSURE SYSTEM DEVELOPING IN THE CENTRAL
PLAINS ON WEDNESDAY NIGHT AND THURSDAY WILL MOVE THROUGH THE GREAT
LAKES REGION LATE THURSDAY NIGHT AND FRIDAY. WIND STRENGTH/DIRECTION
WILL DEPEND ON THE EXACT TRACK OF THE LOW...BUT AT THIS TIME NORTH
TO NORTHEAST WINDS OF 15 TO 25 KTS ARE EXPECTED.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Mar 24, 3:28 PM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
428 PM EDT MON MAR 24 2014
MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
428 PM EDT MON MAR 24 2014 /328 PM CDT MON MAR 24 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LOW PRESSURE SYSTEM MOVING ACROSS THE GREAT LAKES REGION THURSDAY
THROUGH EARLY FRIDAY WILL BRING WET SNOW TO UPPER MICHIGAN. MODERATE
SNOW ACCUMULATIONS WILL BE POSSIBLE LATE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. ACROSS SOUTHERN UPPER MICHIGAN...THE SNOW MAY MIX
WITH RAIN AND SLEET DURING THE DAY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
428 PM EDT MON MAR 24 2014 /328 PM CDT MON MAR 24 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE
OVER EASTERN LAKE SUPERIOR ON FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
428 PM EDT MON MAR 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KLUBER
Winter Weather, Marquette
- When
- March 24, 11:30 PM EST to March 25, 7:30 AM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
An NWS employee measured 3.5 inches of lake effect snow in eight hours over higher terrain just south of Marquette.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507949.